Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Fluid retention and frequent urination after hip surgery. On antibiotic for UTI. Normal to occure post surgery?

My dad, 84, had hip surgery 10 days ago with a Spinal. In rehab , about 3 days after surgery he was not getting any sleep due to fluid retention and having to get up and urinate frequently and they gave him something , not sure exactly what at this time, to help. He has BPH and since then has not been able to void on his own. Cathiterization has been necessary. Tests cam back that he has UTI and he has been on an antibiotic for almost 3 days with not much relief. Will this situation improve? Is this a normal occurrence post surgery?
Asked On : Sun, 8 Jul 2012
Answers:  1 Views:  729
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics
Ayurveda Specialist 's  Response
Hello Kapsean and welcome to HCM
I am a General and Family Physician and read your mail in detail. The cause of the Urine retention needs to be investigated in detail, for this consult your Urologist and follow his advise.
As per the history given by you the causes for urine retention are:
1. BPH: Due to the large size of the prostate gland, it causes obstruction in the path of urination and cause UTI and Urine retention.
2. It can be due late or delayed complication of anesthesia or surgery, as the age id 84, the muscles and nerve get weaken. After the major surgery it can happens and it will cure by its own in next few days.
3. UTI alone with mild BPH can cause retention of urine. For this you are already taking antibiotics and carry on with this. Do Urine culture for the choice of better antibiotic and speedy cure.
In my opinion go for USG for BPH and Urine culture and consult your urologist for better and best treatment for him.
Surely he will get well soon.
Best Wishes
Dr. Dinesh Kumar Bhatia
Health Care Magic
Answered: Sun, 8 Jul 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor